A recent trend report from the American Medical association found 34 percent of physicians have been sued at some point in their career. For today’s neurologist, this underscores the importance of informed consent and the management of patient expectations prior to any medical procedure.

It is with this caution in mind that a group of researchers published a case series of a rare side effect of botulinum toxin injections: nodular eruptions.

The new Cureus Journal of Medical Science paper notes that rare botulinum toxin injection side effects such as nodular eruptions “may cause a lot of distress to the patient and their treating clinician” as there is no current consensus about how to treat them.

Nodular eruptions are an “exceedingly rare” complication of botulinum toxin injection. However, they can surface anywhere from two days to six years after injecting, according to the paper.

“In the current light of patient consent, it is increasingly important to ensure that all possible risks are appropriately discussed in advance,” the authors concluded.

In this new case study, the authors followed three patients, all injected with onabotulinum neurotoxin type A for cosmetic reasons. Every patient exhibited itchy, red, nodular eruptions with swelling in the days and weeks after injections.

All the patients in their case series had their symptoms fully resolved in six months. The researchers monitored patients for 32 months after botulinum toxin injection in this case study.

The authors reported finding only five previously reported cases of nodular modules in literature about botulinum toxin injections. But, two of those instances were also associated with systemic sarcoidosis. Patients with systemic sarcoidosis develop granulomas throughout the body, with significant involvement of the lungs, eyes, and heart.

The authors did not find systemic sarcoidosis in their case series.

Nonetheless, this condition has been known to crop up many years after insults (like injections or other skin injuries), so they recommend long-term monitoring of these types of patients.



Source link

LEAVE A REPLY

Please enter your comment!
Please enter your name here